modified Rankin Scale

Neurology

Also known as: modifizierte Rankin-Skala (mRS) · Modifiye Rankin Skalası (mRS) · Modified Rankin Scale (mRS)

What it is for

Modified Rankin Scale (mRS): global disability or dependence in daily life after stroke or other neurological illness, graded 0 (no symptoms) to 6 (death).

Classification

CategoryDescription
0no symptoms at all.
1symptoms but no significant disability; can carry out all usual duties and activities.
2slight disability; cannot do all previous activities but looks after own affairs without help.
3moderate disability; needs some help but walks without help from another person (walking aids do not count as help).
4moderately severe disability; cannot walk or attend to own bodily needs without help.
5severe disability; bedridden, incontinent, needs constant nursing care and attention.
6dead.

Source

Interobserver agreement for the assessment of handicap in stroke patients

Stroke 1988;19:604–607 (van Swieten JC et al.)

DOI: 10.1161/01.str.19.5.604

PMID: 3363593

Edition
Modified Rankin Scale 0-6 (Rankin 1957; modified form as used by van Swieten et al. 1988)
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications